Can Hydroquinone or Chemical Peel worsen Hyperpigmentation? (Photos)

After my Biopsy I was diagnosed with PIH. I started a 6 weeks treatment with HQ 4% twice a day, Retin-A once a day, a light AHA twice a day + 50 SPF Sunscreen. My facial dark areas lightened (left), then I got a medium Chemical peel, stopped the previous treatment, started using a gentle cleanser and SBR repair cream, and 50 SPF sunscreen. 5 days after that my face got 10 times darker than before I even started any treatment, with new patches (right). What caused the (extra) Hyperpigmentation?

Doctor Answers 1

Chemical Peels and Skin Type

I am sorry you have experienced PIH. The skin is classified according to pigmentation and response to sun, the fitzpatrick scale. This scale is important to plastic surgeons and other practitioners performing any kind of skin resurfacing whether with laser or chemicals. The higher the fitzpatrick skin type the more likelihood of complications from any type of resurfacing. You have a higher fitzpatrick skin type. Given this, you should not use any type of medium depth peel or laser. Both of these techniques will result in PIH or other pigmentation problems. Your melanocytes respond to these treatments by becoming hyper reactive and hence your PIH. You should see the doctor who performed the treatment on you and find out what their recommendation is. In my practice, for PIH I continue hydroquinone for no more than 4 months and then just give the skin a break and can do another treatment with hydroquinone in six months. Good luck! Time will greatly help most of this PIH! 



Portsmouth Physician
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.